Blood Pressure medication

I have been suffering from high blood pressure for several years and treated successfully with 50 mg of Losartan. A few months ago my BP was low so the doc took me off them. It has risen since then so I started taking the Losartan again but found that it was now making me breathless so I stopped again!! I had my BP taken at Docs this morning and it was still high (today 160 over 80) and the new doctor I saw wanted to up my Losartan even though I explained I hadn't been taking it for a few weeks. He gave me a prescription for 25 mg to add to the 50 mg. Two questions - as someone who is Hypo and 60 years old, is 160 over 80 (plus cholesterol of 6.7) something to really worry about? Also, if I do start taking Losartan again I will start at 25 mg and increase to 50 after a month if breatlesness goes - is it OK to take at night when I take my Levo?

9 Replies

oldestnewest
  • Ohhhhhhhh, sounds to me like you're under-medicated for your thyroid. High blood pressure and high cholesterol are hypo symptoms. Are you taking levo? If so, how much? Do you have copies of your latest blood tests?

  • Hi - I don't think I am under-medicated. i am on 75 mg of Levo and feel absolutely fine - results from Dec 2016 blood test: TSH 0.30 (0.3 - 5.6) B12 not too good 325 (180 - 914) but B12 jab this afternoon. Folate rubbish 7 (4 - 20) and Ferritin dreadful 47 (11 - 307) but supplementing those 2. So I don't think that is a factor, I had kidney disease as a child and was warned I would have high blood pressure as an adult and that is probably what causes it??

  • Well, it could be, I don't know. But, just by testing the TSH, you have no idea if you are under-medicated or not. Your FT3 could still be low, and that's what causes symptoms like high blood pressure and cholesterol. Have you ever had that tested? 75 mcg is a very small dose.

  • Forgot to say, if you do take the blood pressure medication, you should take it well away from your thyroid hormone - at least two hours, but more might be better.

  • Interesting comment - could you elaborate. Currently I take my BP meds at the same time as my thyroid med. My GP has never mentioned taking them separately (but he's unlikely to know any better).

  • Exactly! He wouldn't know any better. Levo is best taken alone, to give it an optimal chance of absorption. It could possibly bind to elements in your blood pressure medication, which would make it unavailable for your body to use.

    Levo should be taken on an empty stomach, with water, an hour before eating or drinking anything other than water; two hours before other medication of supplements; four hours before iron, calcium, vit D or estrogen; and six hours away from magnesium, or anything containing magnesium.

    The only exception to all that, is vit C, which could improve absorption of thyroid hormone.

  • BP medication artificially relaxes the arteries to lower your BP. Unlike veins arteries have muscles and these muscles contract and relax to help move blood around the body. Calcium makes them contract and magnesium makes them relax, if you are short/deficient in magnesium the muscles cannot relax and you are left with HBP, which is then artificially manipulated with BP meds but never cures it. Its basically a deficiency.

  • I must admit I haven't bothered too much with testing for Thyroid as I feel so well - I assumed that meant I was being treated exactly as I should - do I need to have anything other than TSH tested if I feel fine??

    I do take a Magnesium supplement every day (even had an Epsom Salt bath last night) so presumably not deficient there either?

    My main worry was taking the BP medication with/near Levo - I will definitely take it 3 hours at least beforehand - many thanks to both of you for answering.

  • Magnesium, or anything containing magnesium, should be taken six hours away from levo. That doesn't include Epsom salt baths, of couse, because the magnesium in that doesn't touch the stomach.

    If you feel well, then that's the main thing. But, if you start feeling bad, and your TSH is still the same, then you definitely need your FT4 and FT3 tested. They could be low, even if your TSH is good.

You may also like...